A clinic patient called to complain about hypoglycemia, fatigue, dizziness and a weight gain of 5 pounds in the last two weeks. The patient was on 500 mg Metformin bid and had purposely lost 40lb over the last six months with diet and exercise….
The patient reported glucose of 80-90 at fasting but he was not checking at any other time of the day. When I couldn’t convince the patient that it was not possible to have hypoglycemia on 500 mg Metformin, I refocused on what other medications the patient was taking. He was also on Lisinopril and Levothyroxin. So we discussed the impact of the blood pressure medicine and his thyroid medications both of which could have been impacted in their dosing due to his weight loss and could be responsible for the fatigue and dizziness.
We determined he should check his blood pressure for a couple of days and come in to have his TSH checked. Taking the time to discuss the medications in detail caused the patient to go back and reevaluate all his medications taking them off the shelf and looking at the labels.
He called back in a couple of hours to let us know he had figured out that he had been taking Glyburide, which had been stopped several months earlier, instead of his Levothyroxin, because they both looked alike and were the same size and shape pill, for the last 10-14 days. This explained all of his symptoms and was an easy fix.
It is important to mark pill bottles that have been stopped and to keep them in a separate place from the current medications to avoid such mishaps.
Dori Khakpour, RD, CD, CDE
Diabetes in Control is partnered with the Institute for Safe Medication Practices (ISMP) to help ensure errors and near-miss events get reported and shared with millions of health care practitioners. The ISMP is a Patient Safety Organization obligated by law to maintain the anonymity of anyone involved, as well as omitting or changing contextual details for that purpose. Help save lives and protect patients and colleagues by confidentially reporting errors to the ISMP.
And if you have a “Diabetes Disaster Averted” story, please also send it in separately to Diabetes In Control. If we use it you will receive a Visa Gift Card worth $50.00. Click here to let us know the details. (You can use your name or remain anonymous if you prefer.) Please note that ISMP is not associated with this Gift Card promotion.
Copyright © 2011 Diabetes In Control, Inc.
|←Previous Diabetes Disaster Averted
Free but Costly
Next Diabetes Disaster Averted →